Print version ISSN 0365-0596
An. Bras. Dermatol. vol.87 no.2 Rio de Janeiro Mar./Apr. 2012
Discussion about alopecia areata emergence as a class-dependent effect of anti-TNFα*
Discussão sobre indução de alopecia areata como efeito classe dependente de anti-TNFα
Gleison Vieira Duarte
Dermatologist. M.Sc. in Health Sciences, Federal University of Bahia - Salvador (BA), Brazil
The article "Moderate to severe psoriasis treated with infliximab in 53 patients: patient profile, efficacy and adverse effects", published in the Anais Brasileiros de Dermatologia (Brazilian Annals of Dermatology) in March/April 2011, is very enlightening.1 The authors refer to the emergence of alopecia areata (AA) in a single patient, classifying it as a random adverse effect and stating that this event has not yet been described in the literature. However, similar reactions have been previously reported in the literature and seem to be class-dependent rather than a specific effect of infliximab. These reactions have been associated with immune dysfunction due to the inhibitory effect of the following anti-TNFα agents: infliximab, adalimumab and etanercept. 2-8 The association between anti-TNFα and induction or exacerbation of autoimmune diseases like lupus erythematosus and lupus-like syndrome is well-known.2 By inhibiting regulatory T cells with suppressor functions, such drugs could interfere with mechanisms of immune tolerance.9 An In vitro study demonstrated that TNFα exerts inhibitory action on hair follicle growth.10 Nevertheless, the use of anti-TNFα drugs has not shown efficacy in the treatment of AA.11 Finally, most authors assign a paradoxical and immune effect to this class of drugs in the emergence of AA. This should be considered cause-consequence and not a random adverse effect.
1. Duarte AA, Chehin FB. Psoriase moderada a grave tratada com infliximabe em 53 pacientes: perfil dos pacientes, eficacia e efeitos adversos. An Bras Dermatol. 2011;86:257-63. [ Links ]
2. Chaves Y, Duarte G, Ben-Said B, Tebib J, Berard F, Nicolas JF. Alopecia areata universalis during treatment of rheumatoid arthritis with anti-TNF-alpha antibody (adalimumab). Dermatology. 2008;217:380. [ Links ]
3. Ettefagh L, Nedorost S, Mirmirani P. Alopecia areata in a patient using infliximab: new insights into the role of tumor necrosis factor on human hair follicles. Arch Dermatol. 2004;140:1012. [ Links ]
4. Le Bidre E, Chaby G, Martin L, Perrussel M, Sassolas B, Sigal ML, et al. Alopecia areata during anti-TNF alpha therapy: Nine cases. Ann Dermatol Venereol. 2011;138:285-293. Epub 2011 Mar 27. [ Links ]
5. Ferran M, Calvet J, Almirall M, Pujol RM, Maymó J. Alopecia areata as another immune-mediated disease developed in patients treated with tumour necrosis factor-α blocker agents: Report of five cases and review of the literature. J Eur Acad Dermatol Venereol. 2011;25:479-84. [ Links ]
6. Garcia Bartels N, Lee HH, Worm M, Burmester GR, Sterry W, Blume-Peytavi U. Development of Alopecia Areata Universalis in a Patient Receiving Adalimumab. Arch Dermatol. 2006;142:1654-3. [ Links ]
7. Beccastrini E, Squatrito D, Emmi G, Fabbri P, Emmil L. Alopecia areata universalis during off-label treatment with Infliximab in a patient with Behçet disease. Dermatol Online J. 2010;16:15. [ Links ]
8. Tosti A, Pazzaglia M, Starace M, Bellavista S, Vincenzi C, Tonelli G. Alopecia Areata During Treatment With Biologic Agents. Arch Dermatol. 2006;142:1653-1654. [ Links ]
9. Chen X, Bäumel M, Männel DN, Howard OM, Oppenheim JJ. Interaction of TNF with TNF receptor type 2 promotes expansion and function of mouse CD4+CD25+ T regulatory cells. J Immunol. 2007;179:154-161. [ Links ]
10. Hoffmann R, Eicheler W, Huth A, Wenzel E, Happle R. Cytokines and growth factors influence hair growth in vitro. Possible implications for the pathogenesis and treatment of alopecia areata. Arch Dermatol Res. 1996;288:153-6. [ Links ]
11. Strober BE, Siu K, Alexis AF, Kim G, Washenik K, Sinha A, Shupack JL. Etanercept does not effectively treat moderate to severe alopecia areata: an open-label study. J Am Acad Dermatol. 2005;52:159-63. [ Links ]
Received on 14.05.2011.
Approved by the Advisory Board and accepted for publication on 25.05.2011.
Conflict of interest: None
Financial funding: None
* Work conducted at the Dermatology Service, Professor Edgard Santos University Hospital Complex - Salvador (BA), Brazil